Ohio, 2019

Flash Flooding and Lakeshore Flood in Ohio, June 20 to 21, 2019

June 20 to 21, 2019 · NWS CLE · 5 events in 5 counties and zones

A stationary front that had brought a series of flash floods to Ohio earlier in the week continued to linger across the area on the afternoon of the 20th. Flash flood watches were in effect for northern and central Ohio for the afternoon and early evening.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.7 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A stationary front that had brought a series of flash floods to Ohio earlier in the week continued to linger across the area on the afternoon of the 20th. Flash flood watches were in effect for northern and central Ohio for the afternoon and early evening. An area of low pressure tracked eastward along the boundary in the evening with a strong cold front trailing behind it. The airmass once again supported torrential rainfall chances over already saturated ground conditions. Areas reported rainfall amounts around 1 to 3 inches with locally higher amounts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 20, 12:51 PM EST, 9 minutes earlier.

Area forecast discussion, Jun 20, 12:51 PM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
151 PM EDT Thu Jun 20 2019

.SYNOPSIS...
An area of low pressure will move along a stalled front today
across the region. The low will move to the east of the area tonight
and force a cold front south across the area. High pressure
will build east across the area Friday followed by a warm front
that will lift northeast across the area Saturday night. Another
area of low pressure will impact the region with unsettled
weather next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
Showers and thunderstorms have lined up along a warm front that
is arching across northern ohio. Heaviest rain will remain
focused along this boundary through the evening then should sag
southeast with the frontal boundary late evening into the
overnight.

We are thinking about extending the eastern portion of the
flash flood watch later into the evening. Also considering
adding NW PA for the evening.

Previous Discussion...
We are seeing widespread light to occasionally moderate showers
across the area this morning ahead of a low pressure system.
The low was located across western Indiana as of this discussion
and is moving east- northeastward. Regional radars show a more
concentrated area of rain and embedded isolated thunder closer
to the low pressure system which will be moving across northern
Ohio and northwest later today. The current Flash Flood Watch
still looks good at this time and no changes need to be made. We
are still looking at a storm total rainfall of 1 to 2 inches
with isolated higher amounts with this weather event. Obviously,
additional rainfall is the last thing we need and any higher
rainfall rates may cause additional flash flooding today.

As the area of low pressure exits the area this evening and
moves east, a cold front will move south across the area and
winds will shift to a northerly direction 5 to 10 mph. Showers
will gradually end from west to east this evening but hang on a
little longer for our far eastern counties overnight. We will
start out mostly cloudy Friday morning with a break in the cloud
cover by late morning and the afternoon.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Friday night begins with a ridge across eastern OH and wrn PA.  To
our west a warm front will extend from IA through KY to SC. The air
will be fairly dry across the region although models continue to
hint at convection developing overnight along and north of the warm
front.  The preferred motion of any convection would be to the
southeast along the thermal gradient so do not see convection
encroaching into much of the area.  For now will have chance pops
for the far west for after midnight but otherwise will keep the area
dry. By Saturday the high will pivot, extending from Lake Huron
across northeast OH into central PA.  The warm front will move a bit
closer but still should remain west and south of the immediate CWA.
The threat for convection should remain across the western most
counties with dry conditions elsewhere. saturday night the warm
front moves into the area and the NAM depicts convection dropping
ese across the area through the night. The GFS is less aggressive.
For now will boost pops to likely west and go with a chance pop for
the rest of northern OH.  Still looks dry across nwrn PA. Sunday the
upper ridge breaks down just a bit as the axis drifts east across
the area.  Will continue with likely pops west and chance pops
elsewhere. Highs Saturday in the mid and upper 70s.  Highs Sunday in
the lower 80s.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
Monday models show the upper ridge moving east as a short wave
trough approaches the area from the west. Would expect a decent
chance for showers and thunderstorms with the upper support moving
through so will have likely pops in place for Monday and likely east
for early Monday night.  Drier air will move in from the west Monday
night so will drop pops to chance through the night from the west.
Zonal flow Tuesday will lift into a broad upper ridge by Thursday
centered from the western lakes into the upper midwest. Will carry
chance pops Tuesday and Wednesday mainly for afternoon convection
but the Tuesday through Thursday time frame doesn't look all that
bad.  Highs around 80 each day.

&&

.AVIATION /18Z Thursday THROUGH Monday/...
MVFR/IFR conditions will continue through the afternoon with a
stationary front located over the area. There will be periods of
showers and thunderstorms that move across each TAF site. Drier
air begins to move into the region tonight but we may end up
seeing some MVFR/IFR fog develop for a few hours before
sunrise. VFR conditions should be common on Friday. Winds will
becoming northerly this afternoon and evening at 5 to 10 knots.

OUTLOOK...Non-VFR possible Saturday through Monday.

&&

.MARINE...
Still looking for northeast flow to increase to around 15 knots this
morning before shifting to north this afternoon.  North to northwest
flow will continue tonight diminishing slowly. Conditions will
approach small craft levels central and east basins in northerly
flow this afternoon and evening and there may be times where waves
do reach 4 feet but believe conditions will, on balance, remain just
below. Still will be a bumpy day in the nearshore waters in the
north flow.  After tonight however, winds decrease on the lake and
remain mostly 10 to 15 knots or less through Monday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch until 8 PM EDT this evening for OHZ003-
     006>013-017>023-027>033-036>038-047.
PA...None.
MARINE...None.

&&

SYNOPSIS...Griffin
NEAR TERM...Griffin/MM
SHORT TERM...TK
LONG TERM...TK
AVIATION...MM
MARINE...TK
Hazardous weather outlook, Jun 20, 2:14 AM EST, 10 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
314 AM EDT Thu Jun 20 2019

OHZ003-006>013-017>023-027>033-036>038-047-210715-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Hancock-
Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
314 AM EDT Thu Jun 20 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ014-089-PAZ001>003-210715-
Ashtabula Inland-Ashtabula Lakeshore-Northern Erie-Southern Erie-
Crawford-
314 AM EDT Thu Jun 20 2019

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-210715-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
314 AM EDT Thu Jun 20 2019

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 20, 12:43 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Cleveland OH
143 PM EDT Thu Jun 20 2019

PAZ002-003-202000-
Southern Erie-Crawford-
Including the cities of Edinboro and Meadville
143 PM EDT Thu Jun 20 2019

...PATCHY DENSE FOG OVER THE HILLS...

Patchy dense fog continues over the higher terrain of inland Erie
and Crawford counties. Visibilities across the higher terrain may
dip to a quarter mile or less at times.

The radar

The Cleveland radar (KCLE), 91 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 lakeshore flood. Local standard time, as filed.

Lakeshore Flood, Ottawa

When
June 20, 1:00 PM EST to June 21, 12:00 PM EST
Where
Ottawa forecast zone
Property damage
$100,000
Reported by
Public
Coordinates
41.497, -82.941 (the zone’s center; the record gives no point)

On the afternoon and evening of the 20th winds shifted to the norther around 20 knots behind a cold front. This brief increase in onshore winds push already high lake levels into residential areas, notably in Port Clinton. A video posted on social media shows at least two homes along Sand Road flooded and surrounded by water approximately 6 inches to a foot deep.

Flash Flood, Huron

When
June 20, 2:33 PM EST to 3:30 PM EST
Where
Huron County, 1.35 mi ESE of Peru to 0.93 mi ESE of Peru
Cause
Heavy Rain
Property damage
$500,000
Reported by
Fire Department/Rescue
Coordinates
41.159, -82.628

Heavy rain measuring 2.64 fell over in Norwalk on the afternoon of the 20th, most of which fell between 1 and 4 PM. US 250 and Route 20 flooded south of Norwalk, 4NE North Fairfield Section of Peru Olena Road in Norwalk washed away.

Flash Flood, Sandusky

When
June 20, 2:52 PM EST to 6:00 PM EST
Where
Sandusky County, 1.93 mi E of Bellevue to 2.44 mi NNE of Bellevue
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
41.283, -82.813

The heaviest rain on the 20th occurred over the city of Bellevue where a measured 3.29 inches fell, most of which fell between 1 PM and 3 PM. Rainfall rates were measured up to 3 inches per hour during the peak of the storm around 145 PM. Nearly two dozen homes were flooded, primarily in their basements. Route 20 by the underpass and by Bassetts, Walter Street, Euclid, Buckeye and Castalia Road, and Route 269 by the high school were hardest hit areas.

Flash Flood, Lorain

When
June 20, 2:59 PM EST to 6:00 PM EST
Where
Lorain County, 1.36 mi W of Elyria Arpt to 2.26 mi SSE of Fields
Cause
Heavy Rain
Property damage
$80,000
Reported by
Public
Coordinates
41.327, -82.126

Several roads closed in North Ridgeville from flooding. Car stalled on Bainbridge Road east of SR 83 in North Ridgeville. A grocery store in Elyria flooded around 625 PM. Minor urban flooding was observed in Lorain.

Flash Flood, Cuyahoga

When
June 20, 3:00 PM EST to 6:00 PM EST
Where
Cuyahoga County, 1.33 mi ESE of Short Line Jct to 0.31 mi SSW of Brecksville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
41.410, -81.758

Moving water over Big Creek Parkway near Snow Road in Parma 2.66 in Parma. A couple of feet of water was observed on West 227th between Lorain and Alexander Road. Valley Parkway between Handle Road and Royalton Road closed due to flooding. Riverview Road closed at Wiese Road and Greenhaven Parkway in Brecksville. High water at Akron Peninsula Road, Riverview, Ira, and Bolanz Roads in northern Summit County.

What these are

Lakeshore Flood
Flooding along the shore of one of the Great Lakes or another large lake.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841060, 839399, 839397, 839407, 839402.